‘Subacute’ Onset of Guillain Barré Syndrome Post mRNA-1273 Vaccination: A Case Report
Ever since the start of the pandemic, SARS-CoV-2 has taken the lives of millions of people around the globe. Several COVID-19 vaccines have been developed with rapidity to prevent acquiring COVID-19 infection, hospitalizations and deaths. The routine side effects of these vaccines are commonly known and non-severe. Few serious side-effects such as thrombosis with thrombocytopenia syndrome (TTS) and Guillain Barré Syndrome (GBS) are increasingly reported particularly after inoculation with ChAdOx1 nCoV-19 (Oxford/AstraZeneca) and Ad26.COV 2.S (Johnson & Johnson’s Janssen). Rare cases of GBS after BNT162b2 (Pfizer-BioNTech), an mRNA vaccine are also reported. However, the true association of these cases to COVID-19 continues to be unclear and the safety of these vaccines continues to be great in preventing deaths from COVID-19 infection. We report a case of middle-aged female who had a gradual onset of lower extremity weakness with a nadir of symptoms reached 10 and 12 weeks after the onset. This protracted course (sub-acute) is atypical for a ‘classical’ GBS. The presence of an antecedent event, autonomic symptoms such as hypotension and the need for ventilator support favored the diagnosis of GBS than chronic inflammatory demyelinating polyneuropathy (CIDP). This is the first known case to be reported of sub-acute onset of Guillain Barré Syndrome after receiving the mRNA-1273 vaccine.